Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 94, NWS Denver/Boulder, CO

July 8, 2008Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2008, 9:48 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 9:48 PM MDT (03:48 UTC)
Expired
Jul 8, 2008, 10:15 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 090348
SVRBOU
COC095-115-090430-
/O.NEW.KBOU.SV.W.0094.080709T0348Z-080709T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
948 PM MDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 1030 PM MDT

* AT 947 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES NORTH OF PLEASANT VALLEY...OR 11 MILES SOUTHEAST OF
  JULESBURG...MOVING SOUTHEAST AT 31 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT
  VALLEY.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
VERY HEAVY RAINS MAY PRODUCE FLOODING OF LOW LYING AREAS...AS WELL 
AS FIELDS.

LAT...LON 4053 10205 4055 10210 4089 10225 4098 10205
TIME...MOT...LOC 0347Z 332DEG 27KT 4084 10213

$$
BARJENBRUCH
1 follow-up statement
000 
WWUS55 KBOU 090415
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1015 PM MDT TUE JUL 8 2008

COC095-115-090425-
/O.CAN.KBOU.SV.W.0094.000000T0000Z-080709T0430Z/
SEDGWICK CO-PHILLIPS CO-
1015 PM MDT TUE JUL 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS AND
SOUTHEASTERN SEDGWICK COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED 
INTO NEBRASKA.  IT IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4053 10205 4055 10210 4089 10225 4098 10205
TIME...MOT...LOC 0415Z 332DEG 27KT 4065 10200

$$
BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:20 PM MDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 8, 3:20 PM MDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT TUE JUL 8 2008

.SHORT TERM...DAYTIME HEATING COMBINED WITH A WEAK UPPER TROUGH OVER
SOUTHEAST WYOMING HAS BEEN ENOUGH TO SET OFF A ROUND OF AFTERNOON
THUNDERSTORMS OVER THE MOUNTAINS AND URBAN CORRIDOR.  SHOWERS HAVE
BEEN RE-DEVELOPING OVER THE MOUNTAINS AND FOOTHILLS THROUGH THE
AFTERNOON...AND MIGHT CYCLE THROUGH ONCE OR TWICE MORE BEFORE
EVENING COOLING TURNS OFF THE CONVECTION.  SKIES WILL CLEAR
OVERNIGHT BUT THE FLOW PATTERN ALOFT WILL CHANGE VERY LITTLE OVER
THE NEXT 24 HOURS.  NAM AND GFS INDICATE ANOTHER ROUND OF SHOWERS
OVER THE MOUNTAINS AGAIN ON WEDNESDAY.  WITH WEAK FLOW ALOFT BEING
UNABLE TO MOVE THE MOISTURE OUT OF THE REGION...DAYTIME HEATING WILL
PRODUCE AFTERNOON INSTABILITY AND MORE SHOWERS.  TEMPERATURES AT 700
MB SHOW A LITTLE WARMING FOR WEDNESDAY AFTERNOON...BUT NOT ENOUGH TO
COMPLETELY CAP THE CONVECTION.  A SURFACE LOW WILL ALSO STILL BE IN
PLACE TO INDUCE SOME UPSLOPE SOUTHEASTERLY FLOW ACROSS THE PLAINS.
OFF TO OUR SOUTHEAST...THE STALLED FRONT OVER OKLAHOMA AND SOUTHERN
KANSAS WILL BE ENOUGH TO KEEP SIGNIFICANT AMOUNTS OF GULF MOISTURE
FROM ADVECTING ONTO THE EASTERN PLAINS.  THEREFORE...SHOWER ACTIVITY
OVER OUR FORECAST AREA WILL BE PRIMARILY LIMITED TO THE MOUNTAINS
AND ADJACENT PLAINS.

.LONG TERM...VERY WARM AND DRY CONDITIONS ARE IN STORE FOR THURSDAY
AND FRIDAY. WILL KEEP THE PLAINS DRY FOR BOTH DAYS. SHOULD BE
DIFFICULT FOR STORMS TO FORM WITH MODELS SHOWING LIS AROUND ZERO
AND DEW POINTS IN THE 30S. WILL KEEP A SLIGHT CHANCE FOR STORMS IN
THE MOUNTAINS AND FOOTHILLS THURSDAY. PRECIPITABLE WATER VALUES FALL
BELOW A QUARTER INCH OVER THE MOUNTAINS FRIDAY...THUS WITH THE DRY
AIRMASS IN PLACE DONT EXPECT ANY STORM DEVELOP FRIDAY AFTERNOON.

AN UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN U.S. FRIDAY WILL
HELP PUSH A COLD FRONT THROUGH THE AREA FRIDAY. WONT SEE A BIG DROP
IN TEMPERATURES FRIDAY BEHIND THE FRONT AND WILL HAVE TO WAIT UNTIL
SATURDAY FOR THE LAGGING COOLER AIR TO REACH THE FRONT RANGE.

MOISTURE WILL INCREASE BEHIND THE FRONT AND THE SLIGHT CHANCE FOR
THUNDERSTORMS WILL RETURN SATURDAY. MOISTURE WILL CONTINUE TO SLOWLY
ADVECT INTO THE AREA SUNDAY AND INTO EARLY NEXT WEEK. THIS WILL
BRING INCREASED THUNDERSTORM ACTIVITY THROUGH TUESDAY. MODELS
INDICATE A WEAK SHORT WAVE WILL PASS THROUGH THE STATE SUNDAY. THIS
MAY INCREASE THUNDERSTORM ACTIVITY SUNDAY ACROSS THE AREA.

&&

.AVIATION...SCATTERED THUNDERSTORMS PRESENTLY OVER THE DENVER METRO
AREA AND KDEN SHOULD BE COME TO AN END BY 01Z.  VFR CIGS AND VSBYS
SHOULD PREVAIL THROUGH THE PERIOD.  THE AIRMASS WILL STABILIZE AFTER
01Z WITH WINDS RETURNING TO DIURNAL PATTERNS.  MOSTLY CLEAR SKIES
OVERNIGHT AND WEDNESDAY MORNING.  DAYTIME HEATING ON WEDNESDAY WILL
GENERATE ANOTHER ROUND OF AFTERNOON SHOWERS OVER THE MOUNTAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KDRBY/MEIER
Hazardous weather outlook, Jul 8, 11:05 AM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT TUE JUL 08 2008

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT TUE JUL 08 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG DAYTIME HEATING...LINGERING MOISTURE AT LOW LEVELS ACROSS
NORTHEAST COLORADO AND A WEAK UPPER DISTURBANCE PASSING OVER THE
NEBRASKA PANHANDLE WILL PRODUCE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.  BY LATE THIS MORNING...A BROKEN LINE
OF SHOWERS HAD DEVELOPED OVER THE CONTINENTAL DIVIDE AND BEGUN
MOVING SOUTHEASTWARD.  ALTHOUGH THE AMOUNTS OF LOW LEVEL MOISTURE
OVER NORTHEAST COLORADO ARE LOWER THAN IN THE PAST FEW DAYS...IT
APPEARS THAT THE DAYTIME HEATING AND PASSING WEATHER DISTURBANCE
WILL BE ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS THROUGH THE
AFTERNOON.  THERE WILL BE A SMALL THREAT OF HAIL WITH THE
THUNDERSTORMS...BUT BY LATE AFTERNOON IT IS ALSO POSSIBLE THAT SOME
STORMS MAY BE SLOW MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL.  LOCATIONS ALONG THE FOOTHILLS AND URBAN CORRIDOR WILL
HAVE THE HIGHEST PROBABILITY OF HEAVY RAINFALL FROM SLOW MOVING
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL BE HOTTER AND DRIER ON WEDNESDAY...THURSDAY AND FRIDAY WITH
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY NEAR
THE HIGHER TERRAIN. AN INCREASE IN MOISTURE OVER THE WEEKEND WILL
BRING GREATER THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

DANKERS/MEIER

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.